Ohio, 2007Lake-Effect Snow in Ohio, January 28 to 29, 2007
January 28 to 29, 2007 · NWS CLE · 4 events in 4 counties and zones
An arctic airmass moved over Lake Erie during the daytime on the 28th. Northwest flow over the lake allowed lake effect snow to develop during the midday hours of the 28th, and continued through the overnight hours into the 29th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass moved over Lake Erie during the daytime on the 28th. Northwest flow over the lake allowed lake effect snow to develop during the midday hours of the 28th, and continued through the overnight hours into the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 28, 10:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 28, 10:20 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1020 AM EST SUN JAN 28 2007
.SHORT TERM (TODAY)...
TEMPERATURES HAVE DROPPED INTO THE TEENS OVER NORTHWEST OHIO AND
SHOULD REMAIN THERE. SOME QUESTION AS TO WHERE THE HEAVIEST SNOW
WILL BE. AT THIS TIME WITH THE TRACK OF THE VORT UPPING THE SNOWFALL
AMOUNTS FOR THE SOUTHERN COUNTIES. TEMPERATURES WILL SLOWLY FALL
OVER NORTHEAST OHIO.
.AVIATION(12Z-12Z)...
ADMITTEDLY...FORECAST CONFIDENCE NOT REAL HIGH THIS MORNING IN THE
TAFS DUE TO RAPIDLY CHANGING CONDITIONS OVER THE AREA. COLD FRONT
SLIPPED SOUTH OF THE AREA PRODUCING SOME SNOW SHOWERS EARLIER.
WEAK MID LEVEL RIDGE RACES SOUTHEAST TOWARD THE FORECAST AREA TODAY
CAUSING CLOUD DECK TO SHIFT SOUTH AND NOW BEGIN TO SHIFT BACK
NORTHEAST INTO THE AREA AGAIN. CEILINGS SHOULD HOPEFULLY REMAIN
CONSISTENT IN THE MVFR CATEGORY OVER THE ENTIRE AREA TODAY. STRANGE
PHENOMENON OFF LAKE MICHIGAN WHERE SNOW BAND EXTENDS SOUTH DOWN THE
LAKE AND TAKES A SHARP BEND TO THE EAST TOWARD TOLEDO AND FINDLAY.
WILL MENTION SOME SNOW SHOWER ACTIVITY THERE. LINGERING SNOW SHOWERS
WILL EXIT AKRON CANTON AND YOUNGSTOWN WITHIN NEXT FEW HOURS. OTHER
CONCERN IS BAND DEVELOPING OFF LAKE HURON AND THE IMPACT IT WILL
HAVE ON NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
TROUGH SHIFTS SOUTH INTO THE AREA LATE THIS AFTERNOON AND IN THE
WAKE FLOW WILL BE NORTHWESTERLY AND COLD AIR SHOULD START TO SET OFF
SOME LAKE EFFECT SNOW SHOWER ACTIVITY AND HELP TO GET THE LAKE HURON
BAND GOING. WILL ACCOUNT FOR THIS IN THE TAFS. CEILINGS WILL REMAIN
STABLE BUT VISIBILITIES SHOULD BEGIN TO DROP IN THE SNOW SHOWER
ACTIVITY.
&&
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
FOR TODAY MODELS SHOW A SHARP UPPER TROF MOVING ACROSS THE REGION
WITH MOST FORCING REACHING THE AREA THIS AFTERNOON. GFS SIMILAR TO
LAST NIGHTS RUN IN THAT IT STILL DEPICTS POTENTIAL VORTICITY
GETTING WRAPPED UP INTO THE SYSTEM AND DECENDING TO AROUND 500MB
ACROSS THE AREA THIS AFTERNOON. Q-VECTOR CONVERGENCE BULLSEYE
ACROSS THE AREA THIS AFTERNOON SUGGESTS UVV WILL BE WORKING ON A
RATHER MOIST AIRMASS AS WELL. BELIEVE THIS WILL BE GOOD FOR OCNL
SNOW SHOWERS ACROSS THE AREA. NOT LOOKING FOR ANY BIG ACCUMS TODAY
BUT WILL GO WITH 1 TO 3 IN THE SNOW BELT WITH LESS ELSEWHERE.
TONIGHT COLDER AIR DROPS ACROSS THE LAKE BEHIND THE TROF. THIS
SHOULD ENHANCE THE LAKE EFFECT ACROSS THE SNOWBELT. ONLY PROBLEM IS
THAT THE WINDS WILL BE SHIFTING THROUGH THE PERIOD...FIRST STARTING
OUT AROUND 350 AND ENDING UP AROUND 300 DEGREES BY 12Z MONDAY. THIS
COULD BE A PROBLEM AND SHIFT OR BREAK UP THE BANDS BUT INSTABILITY
GOES TO MODERATE WHICH WOULD HELP REDEVELOP BANDS. MONDAY WINDS
BACK TO WESTERLY AND EXPECT LONG FETCH BANDS TO DEVELOP. AT THIS
TIME WINDS WOULD BRING BAND INTO NERN OHIO AND THEN ACROSS NWRN PA.
HAVE COORDINATED WITH SURROUNDING OFFICES AND WILL ISSUE A LAKE
EFFECT SNOW WARNING FOR SNOWBELT FROM 18Z TODAY THROUGH 00Z TUES.
WITH SHIFTING WINDS EXPECT LULLS BUT LOOKING FOR 24 HOUR LOCAL
AMOUNTS 8 TO 12 INCHES...POSSIBLY MORE IF MONDAYS BAND PRODUCES
WELL. MONDAY NIGHT SFC HIGH TO OUR SOUTH WILL INTRODUCE SHEAR TO
THE LOWER LEVELS THE FIRST HALF OF THE NIGHT ALTHOUGH NAM12 SHOWS
850-925MB WINDS LINING UP AGAIN AFTER MIDNIGHT AND A GOOD AREA OF
LOW LEVEL LIFT EXTENDING FROM ERIE COUNTY PA INTO NY SO WE MAY NOT
BE FINISHED WITH THE LES. WILL REMAIN CLOSE TO GUIDANCE TEMPS.
&&
.LONG TERM (TUESDAY-SATURDAY)...
GFS/ECMWF/DIGEX ARE ALL IN GENERAL AGREEMENT IN MOVING THROUGH
SYSTEMS FOR THE EXTENDED. SOME DIFFERENCES FOR SATURDAY.
COLD FRONT AND LOW SHOULD BE EXITING THE FORECAST AREA TUESDAY
MORNING. WITH HIGH MOISTURE...FORECASTING 50 POPS OR HIGHER
EVERYWHERE IN THE FORECAST AREA AND LIKELY POPS IN THE SNOWBELT WITH
A LAKE AND 850 MB TEMPERATURE DIFFERENCE NEAR 19C. S/WV MOVES
THROUGH TUESDAY NIGHT AND THE FLOW IS FORECAST TO BE WESTERLY...THE
BEST CHANCE WILL BE IN THE SNOWBELT IF THAT HOLD TRUE. HIGH PRESSURE
TRIES TO BUILD IN FOR WEDNESDAY...A THREAT OF SNOW SHOWERS WILL
CONTINUE MAINLY IN THE MORNING AS THE FLOW BECOMES SOUTHWEST. WITH
TIMING ISSUES WILL NOT PUT ANY RESOLUTION IN BUT GO WITH CHANCE POPS.
ANOTHER FRONTAL SYSTEM FOR LATE WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT. ALL MODELS IN AGREEMENT. CHANCE POPS AND CHANCE OF SNOW
WEDNESDAY NIGHT THROUGH THURSDAY AS THE FLOW REMAINS SOUTHWEST. AS
THE FLOW BECOMES WESTERLY THURSDAY NIGHT MAINLY SNOW SHOWERS IN THE
LAKE EFFECT AREAS. WITH RIDGING FOR FRIDAY...JUST CHANCE POPS IN THE
SNOW BELT. AS THE RIDGE SINKS SOUTH LAKE EFFECT OVER THE NORTHEAST
COUNTIES.
DIGEX AND GFS DIVERGE FOR SATURDAY. THE DIGEX BRINGS A LOW UP THE
EAST COAST WHILE THE GFS PUSHED IN PLENTY OF COLD AIR WITH A LOT OF
LAKE EFFECT. WITH SO MUCH COLD AIR BOTTLED UP...GOING WITH THE GFS
SOLUTION FOR THE COLD AIR TO KEEP POURING IN SO PLENTY OF LAKE
EFFECT. IF THE FLOW REMAINS WESTERLY AS FORECAST THE NORTHWEST
PORTION OF THE FORECAST AREA WILL REMAIN GENERALLY DRY.
COLDER AIR WILL CONTINUE TO FLOW IN FOR SATURDAY. CHANCE POPS FOR
THE PRIMARY SNOWBELT AND SURROUNDING AREAS. WITH SOME QUESTIONS AS
TO WHAT MODEL WILL BE RIGHT THE DIGEX IN MOVING THE LOW UP NEAR OHIO
AND SINCE IT IS DAY 7 WILL BE CONSERVATIVE. NORTHWEST OHIO DRY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW WARNING SUNDAY 1PM THROUGH MONDAY 7PM.
OHZ012>014-089
PA...LAKE EFFECT SNOW WARNING SUNDAY 1PM THROUGH MONDAY 7PM.
PAZ001>003
&&
SHORT TERM...TK/KIELTYKA
LONG TERM...KIELTYKA
AVIATION...LOMBARDY
Hazardous weather outlook, Jan 28, 6:32 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
632 AM EST SUN JAN 28 2007
OHZ011>014-089-PAZ001>003-291145-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
632 AM EST SUN JAN 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW WILL BEGIN TO DEVELOP THIS AFTERNOON AND WILL
CONTINUE TONIGHT POSSIBLY BECOMING HEAVY AT TIMES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LAKE EFFECT SNOW WILL CONTINUE ON MONDAY AND WILL LIKELY BE HEAVY
AT TIMES. LAKE EFFECT SNOW WILL CONTINUE ON AND OFF THROUGH MID WEEK.
THURSDAY NIGHT AND FRIDAY A STORM SYSTEM IS INDICATED TO MOVE
THROUGH THE LOWER OHIO VALLEY. DEPENDING ON ITS TRACK IT COULD
RESULT IN ACCUMULATING SNOW ACROSS PORTIONS OF THE AREA. IN ITS
WAKE MUCH COLDER AIR WILL MOVE INTO THE AREA FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LEZ142>149-162>169-OHZ003-006>010-017>023-027>033-036>038-047-
291145-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-
632 AM EST SUN JAN 28 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THURSDAY NIGHT AND FRIDAY A STORM SYSTEM IS INDICATED TO MOVE
THROUGH THE LOWER OHIO VALLEY. DEPENDING ON ITS TRACK IT COULD
RESULT IN ACCUMULATING SNOW ACROSS PORTIONS OF THE AREA. IN ITS
WAKE MUCH COLDER AIR WILL MOVE INTO THE AREA FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lake-Effect Snow, Cuyahoga
- When
- January 28, 12:00 PM EST to January 29, 2:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Snowfall amounts were faily light through the daytime hours of the 28th with most locations picking up between 1 and 3 inches. Snowfall rates increased during the overnight hours of the 28th into the 29th. By the morning of the 29th, Shaker Heights reported 8.0 inches since the afternoon of the 28th. During the overnight hours, Solon and Brookpark received 6.0 inches, and Garfield picked up 6.5 inches of snow.
Lake-Effect Snow, Ashtabula Lakeshore
- When
- January 28, 1:00 PM EST to January 29, 11:00 AM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Lake effect snow began during the early afternoon hours of the 28th. Lake effect snow bands intensified during the late afternoon and evening hours. Several reports of around 8 inches were received from the City of Ashtabula that evening, along with 7.5 inches in Conneaut.
Lake-Effect Snow, Ashtabula
- When
- January 28, 1:00 PM EST to January 29, 11:00 AM EST
- Where
- Ashtabula forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Lake effect snow was fairly light across interior portions of the county through the daytime hours of the 28th. The snow intensified and moved further inland during the evening hours of the 28th and into the 29th. By the morning of the 29th, snowfall amounts ranged around 6 inches with 6.5 inches of snow reported in Hartsgrove and 6.0 inches in Pierpont.
Lake-Effect Snow, Geauga
- When
- January 28, 2:00 PM EST to January 29, 10:00 AM EST
- Where
- Geauga forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
Snowfall began during the afternoon hours across the area, but increased in intensity during the evening and overnight hours into the 29th. By the morning of the 29th, between 6 and 8 inches of snow fell across the area with 7.5 inches reported in Chagrin Falls and 8.0 inches in Chardon.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, January 28 to 31, 20072 deaths · 1 event
- Flood in Indiana, January 28 to 31, 20071 death · $10,000 · 1 event
- High Wind and Strong Wind in Hawaii, January 28 to 31, 20073 injured · 63 kt wind · 6 events
- Lake-Effect Snow in Pennsylvania, January 28 to 29, 2007$35,000 · 1 event
- High Surf in Hawaii, January 28 to 31, 200714 events
- Winter Weather in New Jersey, January 28 to 29, 200712 events
- Winter Weather in North Carolina, January 28 to 29, 20078 events
- Winter Weather in North Carolina, January 28 to 29, 20077 events
- Winter Weather in Virginia, January 28 to 29, 20076 events
- Winter Weather in Pennsylvania, January 28, 20074 events
- Lake-Effect Snow and Winter Weather in Michigan, January 28, 20074 events
- Winter Weather in North Carolina, January 28 to 29, 20074 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12651, 12658, 12663, 12654.